Kansas, 2002

Hail in Kansas, April 21, 2002

April 21, 2002 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 21, 2:04 AM CST, 26 minutes earlier.

Area forecast discussion, Apr 21, 2:04 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
304 AM CDT SUN APR 21 2002

UPPER SYSTEM MOVING OUT ACROSS WESTERN KANSAS THIS MORNING WITH JET
MAX MOVING ACROSS SOUTH CENTRAL KANSAS. BEST FORCING MOVING ACROSS
EASTERN KANSAS FOR A FEW MORE HOURS THEN SHIFTS OFF TO THE EAST.
WILL GO WITH SCT THUNDERSTORMS EARLY THIS MORNING. A FEW SHOWERS
POSSIBLE EARLY IN NORTH CENTRAL KANSAS.

AS SYSTEM DEPARTS TODAY CLOUDS SHOULD BEGIN TO DECREASE FROM WEST TO
EAST ACROSS THE CWA. MOSTLY CLEAR SKIES EXPECTED TONIGHT AS HIGH
SETTLES OVER THE AREA AND WINDS GO LIGHT...WILL INTRODUCE AREAS OF
FOG TONIGHT FOR EASTERN 2/3 OF CWA WITH PATCHY FOG ACROSS THE
WESTERN 1/3. LOWS TONIGHT WILL NOT DEVIATE MUCH FROM CURRENT
FORECAST WHICH IS A TAD COOLER THAN GUIDANCE.

FOG SHOULD LAST INTO MID MORNING MONDAY THEN BURN OFF. A SHORTWAVE
SLIDES SOUTHEAST ACROSS EASTERN NEBRASKA AND NORTHEAST KANSAS MONDAY
EVENING. ELEVATED INSTABILITY INCREASES ACROSS NORTH CENTRAL KANSAS
LATE MONDAY AFTERNOON. MOISTURE INCREASES AND POOLS ACROSS NORTHEAST
KANSAS...THUS WILL INTRODUCE A SMALL CHANCE FOR THUNDERSTORMS.

NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY NIGHT INTO WEDNESDAY
MORNING WITH ANOTHER FRONT PASSING THROUGH AND NORTHWEST FLOW
SHORTWAVE TROUGH. NEXT CHANCE IS LATE FRIDAY NIGHT AND SATURDAY.

.TOP...NONE.

53

In the hours before

Special weather statement, Apr 20, 8:45 PM CST, 5 hours 45 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-210900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT SAT APR 20 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY STILL BE
NEEDED OVERNIGHT ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL
KANSAS.

SEVERE THUNDERSTORMS ARE STILL POSSIBLE...MAINLY FROM 11 PM THROUGH
5 AM...ACROSS THE AREA. THE PRIMARY THREAT WILL BE LARGE HAIL AND
STRONG GUSTY WINDS.

AN UPPER LEVEL STORM SYSTEM IN THE SOUTHERN ROCKIES IS BEGINNING TO
MOVE RAPIDLY NORTHEAST. MEANWHILE...DEVELOPING LOW PRESSURE AND A
WARM FRONT ACROSS OKLAHOMA, WILL MOVE NORTH INTO SOUTHEAST KANSAS
LATE IN THE NIGHT. VERY MOIST...UNSTABLE AIR WILL BE LIFTED
NORTHWARD ABOVE THE WARM FRONT, WHICH WILL HELP TO PRODUCE THE
THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.

38
Local storm report, Apr 21, 1:31 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
231 AM CDT SUN APR 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    2 W OSAGE CITY            KS    .75 INCH HAIL
04/21/02   OSAGE
Local storm report, Apr 21, 1:57 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
257 AM CDT SUN APR 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 AM    3 S PLEASANT GROVE        KS    .75 INCH HAIL
04/21/02   DOUGLAS                         SPOTTER REPORTED DIME
                                           SIZE HAIL NEAR
                                           ZARCO...SOUTH OF
                                           PLEASANT GROVE
Local storm report, Apr 21, 2:20 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
320 AM CDT SUN APR 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0316 AM    1 W HARRIS                KS    1.75 INCH HAIL
04/21/02   ANDERSON
Local storm report, Apr 21, 2:29 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 AM CDT SUN APR 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0322 AM    GARNETT                   KS    .88 INCH HAIL
04/21/02   ANDERSON

The radar

The Pleasant Hill radar (KEAX), 103 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Anderson

When
April 21, 2:30 AM CST
Where
Anderson County, Garnett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -95.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284829.